Alert archive / Tennessee / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 37, NWS Morristown, TN

May 23, 2000Cocke County, Hamblen County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 23, 2000, 10:03 PM EDT for Cocke County, Hamblen County, Tennessee. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 23, 2000, 10:03 PM EDT (02:03 UTC)
Expired
May 23, 2000, 10:30 PM EDT
In force
27 min
Issued by
NWS Morristown, TN
Area
Whole counties

Counties Cocke County, TN, Hamblen County, TN

What was reported inside it

TimeReportWhereRemark
May 23, 10:03 PM EDTHail 1Morristown, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 7:15 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 2.1 hours before the alert went out and 306 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2000-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1386 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2000-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1386 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1168 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
216 m²/s²
Significant tornado parameter
0.9
Supercell composite
6.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

945 
WUUS54 KMRX 240203
SVRMRX
TNC029-063-240230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1003 PM EDT TUE MAY 23 2000

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COCKE COUNTY IN EASTERN TENNESSEE
  HAMBLEN COUNTY IN EASTERN TENNESSEE

* UNTIL 1030 PM EDT

* AT 1000 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR ALPHA...OR 6 MILES WEST OF MORRISTOWN...
  MOVING SOUTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LOWLAND AROUND 1015 PM EDT
  BYBEE AROUND 1020 PM EDT
  7 MILES NORTHEAST OF NEWPORT AROUND 1025 PM EDT
  PARROTTSVILLE AROUND 1030 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK LIMBS OFF OF TREES ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORNADOES CAN AND
OCCASIONALLY DO DEVELOP RAPIDLY IN SEVERE THUNDERSTORMS. IF
THREATENING WEATHER IS OBSERVED...MOVE TO SAFE SHELTER IMMEDIATELY.

STAY AWAY FROM WINDOWS.

$$

RBP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 8:10 PM EDT, 1 hour 53 minutes earlier.

Area forecast discussion, May 23, 8:10 PM EDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
810 PM EDT TUE MAY 23 2000

JUST ISSUED UPDATE TO HEADLINE FOR TORNADO WATCH.  ALSO BUMPED POPS
UP IN NORTH AND TWEAKED A FEW TEMP RANGES. OTHERWISE...FORECAST
GENERALLY LOOKS OK FOR TONIGHT.

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

LDW

In the hours before

Local storm report, May 23, 4:19 PM EDT, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
419 PM EDT TUE MAY 23 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0355 PM    HUNTSVILLE                TN   1.00 INCH HAIL
05/23/00   SCOTT                          REPORTED BY SPOTTER
Local storm report, May 23, 6:00 PM EDT, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
600 PM EDT TUE MAY 23 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0425 PM    HUNTSVILLE                TN   WIND DAMAGE
05/23/00   SCOTT                          REPORTED BY DISPATCH
                                          TREES DOWN ON POWER LINES.

0445 PM    OAK RIDGE                 TN   1.00 INCH HAIL
05/23/00   ANDERSON                       REPORTED BY DISPATCH

0554 PM    OAK RIDGE                      WIND DAMAGE
05/23/00   ANDERSON                       REPORTED BY DISPATCH
                                          SEVERAL TREES DOWN.

0554 PM    FOUNTAIN CITY             TN   1.00 INCH HAIL
05/23/00   KNOX                           REPORTED BY DISPATCH

0505 PM    POWELL                         TORNADO
05/23/00   KNOX                           REPORTED BY DISPATCH
                                          TORNADO REPORTED ON CLINTON
                                          ROAD (EMORY ROAD) IN KNOXVILLE.

0535 PM    5 S SEYMOUR               TN   TORNADO
05/23/00   SEVIER                         REPORTED BY PILOT
                                          BY PILOT...VIA HAM RADIO                                                   OPERATOR.

DH
Local storm report, May 23, 7:06 PM EDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
706 PM EDT TUE MAY 23 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0445 PM    LAKE CITY                 TN   WIND DAMAGE
05/23/00   CAMPBELL                       REPORTED BY HWY DEPT
                                          TREES DOWN JUST NORTH OF
				          LAKE CITY.

0533 PM    NORTHERN                  TN   WIND DAMAGE
05/23/00   BLOUNT                         REPORTED BY DISPATCH
                                          TREES AND LIMBS DOWN ON SEVIER
			                  HIGHWAY.
Special weather statement, May 23, 8:40 PM EDT, 1 hour 23 minutes before
NCZ060-061-TNZ012>016-035>041-067>074-082>087-240500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
840 PM EDT TUE MAY 23 2000

...A TORNADO WATCH IS IN EFFECT UNTIL 1 AM EDT (MIDNIGHT CDT) FOR
PORTIONS OF EAST TENNESSEE AND THE NORTHERN CUMBERLAND PLATEAU...
...A SEVERE THUNDERSTORM WATCH IN EFFECT CHEROKEE AND CLAY COUNTIES
IN SOUTHWEST NORTH CAROLINA UNTIL 11 PM EDT....

THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP IN KENTUCKY AND
MOVE SOUTHEAST ACROSS EASTERN TENNESSEE AND EXTREME SOUTHWEST NORTH
CAROLINA TONIGHT. A FEW OF THESE STORMS MAY BECOME SEVERE...WITH HAIL
UP TO 2 INCHES IN DIAMETER AND WIND GUSTS IN EXCESS OF 60 MPH.
ISOLATED TORNADOES ARE POSSIBLE AS WELL OVER EASTERN TENNESSEE.

ALL OF THE THUNDERSTORMS WILL GENERALLY MOVE SOUTHEAST AROUND
35 MPH...AND WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION AND RADIO
STATIONS...OR CABLE TELEVISION FOR THE LATEST STATEMENTS ON THE
POTENTIAL OF SEVERE WEATHER.
Special weather statement, May 23, 9:27 PM EDT, 36 minutes before
NCZ060-061-TNZ012>016-035>041-067>074-082>087-240500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
927 PM EDT TUE MAY 23 2000

...A TORNADO WATCH REMAINS IN EFFECT UNTIL 1 AM EDT (MIDNIGHT CDT)
FOR PORTIONS OF EAST TENNESSEE AND THE NORTHERN CUMBERLAND PLATEAU...
...THE SEVERE THUNDERSTORM WATCH FOR CHEROKEE AND CLAY COUNTIES IN
SOUTHWEST NORTH CAROLINA HAS BEEN CANCELED....

THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP IN KENTUCKY AND
MOVE SOUTHEAST ACROSS EASTERN TENNESSEE TONIGHT. A FEW OF THESE
STORMS MAY BECOME SEVERE...WITH HAIL UP TO 2 INCHES IN DIAMETER AND
WIND GUSTS UP TO 70 MPH. ISOLATED TORNADOES ARE POSSIBLE AS WELL OVER
EASTERN TENNESSEE WITH THE STRONGEST STORMS.

THE THUNDERSTORMS WILL REMAIN WELL NORTH OF CHEROKEE AND CLAY
COUNTIES OF SOUTHWEST NORTH CAROLINA. THEREFORE THE SEVERE
THUNDERSTORM WATCH HAS BEEN CANCELED.

ALL OF THE THUNDERSTORMS WILL GENERALLY MOVE SOUTHEAST AROUND
35 MPH...AND WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL.

STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION AND RADIO
STATIONS...OR CABLE TELEVISION FOR THE LATEST STATEMENTS ON THE
POTENTIAL OF SEVERE WEATHER.

RBP
Local storm report, May 23, 9:49 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
949 PM EDT TUE MAY 23 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0745 PM    NEAR PAULETTE             TN   WIND DAMAGE
05/23/00   UNION                          REPORTED BY DISPATCH
                                          TREES AND POWER LINES DOWN

0820 PM    COUNTY WIDE               TN   WIND DAMAGE
05/23/00   JEFFERSON                      REPORTED BY DISPATCH
                                          TREES DOWN

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 8:06 PM EDTSevere Thunderstorm WarningMRXGrainger, Jefferson, Knox24 min
May 23, 11:14 PM EDTSevere Thunderstorm WarningMRXMorgan46 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.